VOLUNTEERS ARE URGENTLY NEEDED IN APRIL
Heart damage and chemotherapy
Some chemotherapy drugs can damage the heart (cardiac) muscle. Anthracycline drugs are most commonly linked to changes to the heart muscle. The potential for heart damage (cardiotoxicity) varies with the type of chemotherapy drug.
Heart damage is most often related to the total (cumulative) dose of chemotherapy drug given. Some chemotherapy drugs that can cause heart damage include:
- anthracycline drugs
- Doxorubicin (Adriamycin) or daunorubicin (Cerubidine, daunomycin) are most likely to cause heart damage.
- Epirubicin (Pharmorubicin) and idarubicin (Idamycin) may also cause heart damage.
- mitoxantrone (Novantrone)
- paclitaxel (Taxol)
- cyclophosphamide (Cytoxan, Procytox)
- trastuzumab (Herceptin)
Factors that put a person at risk for developing heart damage include:
- being treated with combinations of chemotherapy drugs
- Young and elderly people are more likely to be at risk for heart damage caused by chemotherapy.
- personal history of heart disease
- having received radiation therapy to the chest
- Heart damage can occur even with lower doses of drugs if the person has had previous radiation therapy to the mediastinum (the space in the chest between the lungs).
Symptoms of heart damage include:
- irregular heartbeat
- rapid heartbeat (tachycardia)
- shortness of breath
- dry cough
- edema (swelling) of the hands or feet
- congestive heart failure (the heart does not pump blood efficiently)
Symptoms may occur while the person is receiving chemotherapy. Sometimes the effects to the heart do not show up for weeks or months after chemotherapy ends. Damage to the heart can be permanent.
Tests done to check heart function and look for any changes may include:
- electrocardiographyelectrocardiographyA procedure used to record electric currents generated by the heart. (ECG)
- echocardiographyechocardiographyA procedure that uses ultrasound to look at the structure and motion of the heart.
- multigated acquisition (MUGA) scan
Prevention and management
If the doctor suspects heart damage, the dose of the drug is lowered or chemotherapy may have to be stopped to prevent further damage. Sometimes another drug, such as dexrazoxane (Zinecard), is given before chemotherapy to protect the heart. Another way to prevent damage to the heart is to give the drugs in a liposomal form, which means the drug is delivered in a fatty coating. This form allows the drug to enter the cancer cells, but reduces side effects.
Changes in heart rhythm, shortness of breath or signs of fluid retention, such as sudden weight gain, should be reported to the doctor or healthcare team. Avoid smoking, which can add to heart problems.
Symptoms may also be managed with:
- medicines to help remove excess fluid from the tissues (diuretics)
- medicines to strengthen and slow the heart
- diet changes, such as reducing salt and fat in the diet
- oxygen therapy for severe shortness of breath
For more detailed information on specific drugs, go to sources of drug information.